Annals of Applied Probability

The vertex-cut-tree of Galton–Watson trees converging to a stable tree

Daphné Dieuleveut

Full-text: Open access


We consider a fragmentation of discrete trees where the internal vertices are deleted independently at a rate proportional to their degree. Informally, the associated cut-tree represents the genealogy of the nested connected components created by this process. We essentially work in the setting of Galton–Watson trees with offspring distribution belonging to the domain of attraction of a stable law of index $\alpha\in(1,2)$. Our main result is that, for a sequence of such trees $\mathcal{T}_{n}$ conditioned to have size $n$, the corresponding rescaled cut-trees converge in distribution to the stable tree of index $\alpha$, in the sense induced by the Gromov–Prokhorov topology. This gives an analogue of a result obtained by Bertoin and Miermont in the case of Galton–Watson trees with finite variance.

Article information

Ann. Appl. Probab., Volume 25, Number 4 (2015), 2215-2262.

Received: December 2013
Revised: May 2014
First available in Project Euclid: 21 May 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Galton–Watson tree cut-tree stable continuous random tree


Dieuleveut, Daphné. The vertex-cut-tree of Galton–Watson trees converging to a stable tree. Ann. Appl. Probab. 25 (2015), no. 4, 2215--2262. doi:10.1214/14-AAP1047.

Export citation


  • [1] Abraham, R. and Delmas, J. F. (2013). Beta-coalescents and stable Galton–Watson trees. Unpublished manuscript.
  • [2] Abraham, R. and Delmas, J.-F. (2013). The forest associated with the record process on a Lévy tree. Stochastic Process. Appl. 123 3497–3517.
  • [3] Abraham, R., Delmas, J.-F. and Voisin, G. (2010). Pruning a Lévy continuum random tree. Electron. J. Probab. 15 1429–1473.
  • [4] Addario-Berry, L., Broutin, N. and Holmgren, C. (2014). Cutting down trees with a Markov chainsaw. Ann. Appl. Probab. 24 2297–2339.
  • [5] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [6] Aldous, D. and Pitman, J. (1998). The standard additive coalescent. Ann. Probab. 26 1703–1726.
  • [7] Bertoin, J. (1998). Lévy Processes. Cambridge Univ. Press, Cambridge.
  • [8] Bertoin, J. (2000). A fragmentation process connected to Brownian motion. Probab. Theory Related Fields 117 289–301.
  • [9] Bertoin, J. (2002). Self-similar fragmentations. Ann. Inst. Henri Poincaré Probab. Stat. 38 319–340.
  • [10] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [11] Bertoin, J. (2012). Fires on trees. Ann. Inst. Henri Poincaré Probab. Stat. 48 909–921.
  • [12] Bertoin, J. and Miermont, G. (2013). The cut-tree of large Galton–Watson trees and the Brownian CRT. Ann. Appl. Probab. 23 1469–1493.
  • [13] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press, Cambridge.
  • [14] Doney, R. A. (1997). One-sided local large deviation and renewal theorems in the case of infinite mean. Probab. Theory Related Fields 107 451–465.
  • [15] Drossel, B. and Schwabl, F. (1992). Self-organized critical forest fire model. Phys. Rev. Lett. 69 1629–1632.
  • [16] Duquesne, T. (2003). A limit theorem for the contour process of conditioned Galton–Watson trees. Ann. Probab. 31 996–1027.
  • [17] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • [18] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [19] Greven, A., Pfaffelhuber, P. and Winter, A. (2009). Convergence in distribution of random metric measure spaces ($\Lambda$-coalescent measure trees). Probab. Theory Related Fields 145 285–322.
  • [20] Ibragimov, I. A. and Linnik, Yu. V. (1971). Independant and Stationnary Sequences of Random Variables. Wolters-Noordhoff, Groningen.
  • [21] Janson, S. (2006). Random cutting and records in deterministic and random trees. Random Structures Algorithms 29 139–179.
  • [22] Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • [23] Meir, A. and Moon, J. W. (1970). Cutting down random trees. J. Aust. Math. Soc. 11 313–324.
  • [24] Miermont, G. (2003). Self-similar fragmentations derived from the stable tree. I. Splitting at heights. Probab. Theory Related Fields 127 423–454.
  • [25] Miermont, G. (2005). Self-similar fragmentations derived from the stable tree. II. Splitting at nodes. Probab. Theory Related Fields 131 341–375.
  • [26] Panholzer, A. (2006). Cutting down very simple trees. Quaest. Math. 29 211–227.
  • [27] Pitman, J. (2006). Combinatorial Stochastic Processes. Springer, Berlin.